Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address Please contact the publisher to request reinstatement.
September 1958

Fatal Reaction Following the Ingestion of Meprobamate

AMA Arch Intern Med. 1958;102(3):484-489. doi:10.1001/archinte.1958.00030010484022

Meprobamate (2-methyl-2-n-propyl-1,3-propanediol dicarbamate [Miltown, Equanil]) has become widely used as an ataractic or tranquilizing drug since its clinical introduction in 1955. The rarity and mildness of its side-effects, as described in early reports of clinical trials,1,2 encouraged its liberal use in many conditions characterized by anxiety and tension. In recent months, however, numerous reports of untoward reactions to this drug have appeared in the literature. We wish to present a case which we strongly suspect of representing a fatal reaction to meprobamate.

Report of Case  A 50-year-old white housewife entered the Albert Einstein Medical Center, Northern Division, on Aug. 14, 1957, at 11:30 p. m., complaining of fever, nausea and vomiting, and a widespread erythematous rash.Fourteen days before admission the patient had taken for the first time 2 or 3 tablets of Meprolone-2 (2 mg. of prednisolone, 200 mg. of meprobamate, and 200 mg. of dried aluminum hydroxide gel), which had been